Skip to Accessibility Tools Skip to Content Skip to Footer

Expert Answers: Steroid Bruising

Have you ever experienced bruising, yet have no idea where the bruises came from? Read on for information from our expert respiratory therapists about steroid bruising and COPD. Our experts answered the following question from the community:

“I don’t understand about steroid bruising. Can you shed some light on it?”


Response from John
Corticosteroids mimic the response of cortisol that is released by the adrenal gland. The desired response is that it reduces inflammation, like airway inflammation, making breathing easier.

One unwanted side effect of long-term use is it can cause thinning of the cells lining vessels under the skin. This can cause them to break easily so that even a simple bump can cause a bruise. This is one of those trade offs that people with lung diseases like COPD have to deal with. Systemic steroids are sometimes needed to get over flare-ups, and some need to take low doses of systemic steroids long-term just to breathe.

Physicians are well aware of this potential side effect, and it’s for this reason they try to prescribe them only when necessary, and at the lowest doses possible. While side effects of inhaled steroids are usually minimal, they too can sometimes cause bruising. This is an issue that I deal with, and it’s a fair trade-off for the good asthma control that results from taking them. If bruising continues to be a concern of yours, make sure to let your doctor know.

Response from Leon
Bruising and even skin tearing is an issue some people with COPD have experienced. Although inhaled corticosteroids (ICS) can be one of the foundations of treating people with COPD, they are not without their side effects. Easy skin bruising is a well-recognized systemic side effect of ICS therapy, particularly when administered in high doses, and to older individuals as well. In general, older persons have an increased risk of skin bruising due to age-related dermal thinning. Add all this together, and it certainly appears as though people with COPD can be predisposed to bruising and skin tears.

What to do? Since aerosolized steroid medication frequently is a mainstay of the treatment regimen for people with COPD, safety and sensible precautions become of paramount importance to the individual. If you find yourself prone to skin bruising, and even tearing, consult with your physician for suggestions and recommended treatment. Medication is available, and this article, “Tools That Can Help”, will provide additional information. As mentioned, skin tears may also be an issue. You may find this article, “What is a Skin Tear?” also proves helpful.

Bruising can be yet another challenge for folks with COPD. The advice is to take whatever precautions you may find helpful, necessary, and successful: long sleeves and/or taking particular care with activities to avoid bumping into things, are a just a few.

Response from Lyn
Corticosteriods are a common medication used to treat symptoms of COPD. They are used to suppress inflammation in the lungs and airways. Unfortunately, one of the common side effects is “thin skin”. Related to that is bruising, skin tearing, and slow wound healing.

You may have noticed that a bruise will appear and you don’t even remember bumping into anything or hitting yourself in that spot. The little capillaries under the skin become fragile and allow for bruising that easily.

In general, the length of time you’ve been on the corticosteroids as well as the dosage has a big effect on how severe these types of side-effects are. There are some precautions you can take that may help. Some people have told me they wear Geri-sleeves to bed or around the house when they’re doing things that may cause inadvertent bruising. It’s just a cotton/spandex sleeve you slip on both arms, usually up to or just above the elbows. They serve to protect the fragile skin of your lower arms. They can be bought in most surgical supply stores or specialty drug stores. Or you can speak to your doctor and he or she may be able to give you a set.

What about you? Do you have experience with steroid bruising? Please share in the comments!

Comments

  • rhonda61hobo
    4 months ago

    I bruise very very easily. And my skin tears all the time,I’ve have had this stuff for so long it’s a everyday thing. Sometimes I don’t bruise at all.But that does not happened very often. I have a lot of bandages, bandaids, triple antibiotics over the counter or neospin + pain relief a lot.

  • ElsieM
    4 months ago

    I bruise and tear easily too. I was told it’s because of the prednisone that I take. Right now I’m working on getting off of the prednisone.

  • Leon Lebowitz, BA, RRT moderator
    4 months ago

    Hi Elsie, and thanks for joining in this conversation too. I’m sorry to hear you’re going through this with the bruising and tearing. I thought you might also find it helpful to look over this article on that very topic: https://copd.net/caregiver/what-is-a-skin-tear/. I do hope it provides you with some additional insight. Leon (site moderator)

  • Leon Lebowitz, BA, RRT moderator
    4 months ago

    Hi again, rhonda, and thanks for this post. I see that Janet has already responded to your concerns regarding COPD and bruising. I thought this article on that very topic might provide you with some additional insight: https://copd.net/caregiver/what-is-a-skin-tear/. I do hope you find it to be helpful. All the best, Leon (site moderator)

  • Janet Plank moderator
    4 months ago

    Hi rhonda61hobo

    We could start a club, since this happens to so many. But being an everyday thing for you, must be frustrating. I hope that you don’t have very much pain with this.

    You’re prepared, with everything your first aid center needs.

    Thank you for sharing this.
    ~Janet (site moderator)

  • Leon Lebowitz, BA, RRT moderator
    4 months ago

    Hi again, rhonda – it’s our pleasure and one of the main reasons we are here – to lend support. I’m sorry you are going through this and understand, too, just how painful this can be. Hang in there! Leon (site moderator)

  • rhonda61hobo
    4 months ago

    Some hurt very bad,and some days they don’t.All depends on the size and tear with it.
    I don’t tear all the time,but when I do it hurts.Thank You for your input and Leon,it helps alot

  • Jeanne22
    4 years ago

    I use six inch wrist bands. They come in all colors, are inexpensive, and work extremely well.

  • Leon Lebowitz, BA, RRT moderator
    4 years ago

    Hi Jeanne22 and thanks for sharing your personal solution to bruising. Do you have any more information on these wristbands in case some of our members want to try for themselves?
    All the best,
    Leon (site moderator)

  • Gin888
    4 years ago

    Bruising is a real problem for me. I’ve been on Prednisone for over three years and if you look hard at my arm it will bruise. I wish there was another way.

  • Leon Lebowitz, BA, RRT moderator
    4 years ago

    Hi Gin888 and welcome. We hear you. So many of our community members have expressed similar sentiments when it comes to bruising. We appreciate your comment as well.
    If you haven’t already, you may want to visit our Facebook page, which you can access here: https://www.facebook.com/copddotnet/

    There you will be able to review all the comments on this particular subject of bruising. You can find the forum here: https://www.facebook.com/copddotnet/posts/1737294613195223?comment_id=1738110239780327&ref=notif&notif_t=share_comment&notif_id=1462994648523775

    We look forward to your continued participation here on our website. Please let me know what you think about our Facebook page.

    Regards,
    Leon (site moderator)

  • Bev
    4 years ago

    My arm do bruise easily especially the extremity of the arm. I have used around the house, cut off tube socks (make sure they do not have a heal in them) and also have purchased a pair of skin tone socks and cut off the toes. In a pinch I have used cohesive tape at the wrists since as I said most bruising does occur at the wrist area. One does not have to pay a big price for Gerri Sleeve. I do find that shaking the inhaler good does help eliminate the bruising a lot.

  • Leon Lebowitz, BA, RRT moderator
    4 years ago

    Hi Bev and thanks for taking the time to share your own personal experiences with bruising. Other community members who read your post will most likely derive a benefit from your remedies (socks and tape).
    We’re glad that you found our website; you are always welcome here.
    Regards,
    Leon (site moderator)

  • Poll